High Wind, Roanoke
- When
- April 7, 7:03 AM EST
- Where
- Roanoke forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
An area of low pressure deepened as it progressed from the Ohio Valley to New York. Winds increased on the backside of the system and produced a wind gust of 60 mph at the Roanoke Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An area of low pressure deepened as it progressed from the Ohio Valley to New York. Winds increased on the backside of the system and produced a wind gust of 60 mph at the Roanoke Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 7, 6:28 AM EST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
728 AM EDT Fri Apr 7 2017
.SYNOPSIS...
Strong low pressure to the north should slide east across New
England today before exiting the area overnight. High pressure
will build in from the west late tonight and remain over the
region for most of the weekend. The high shifts offshore by
Monday resulting in much warmer temperatures for early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Friday...
Not a lot of change with the deep upper trough to cross the region
today with a final embedded shortwave pivoting through this
afternoon. This will make for continued rather chilly/blustery
conditions with more clouds and lingering snow showers mountains,
and even some strato-cu east given heating under steep lapses
despite strong downslope. Appears best upslope moisture will linger
through early afternoon before significant drying from aloft takes
shape per forecast soundings as the upper support passes to the
east. With ongoing bands already working through the region and
continued support for added shallow convective type banding into the
morning, will keep the winter weather advisory in place. Also expect
some light accumulations elsewhere as well over the higher western
terrain given temps near freezing to start.
Otherwise winds remain the bigger concern today as seeing a surge
through early this morning with the passing stronger 850 mb jet, to
be followed by better mixing during the day, including the passing
shortwave. May still see some gusts into warning levels west within
the advisory area early on, but these speeds appear too brief to
upgrade, while expecting another round of higher speeds to slide
east of the mountains as well. Gradient should start to weaken later
in the day as better drying develops but still enough for gustiness
to linger into the evening espcly mountains. Guidance temps showing
a lot of range pending degree of clouds espcly east where should see
highs mostly in the 50s. Potential for spots over the western zones
to stay in the 30s given the cold pocket overhead so trended toward
colder Mos there with range from 30s/low 40s far west to mid/upper
40s just west of the Blue Ridge.
Upper vortex exits overnight allowing chilly high pressure to the
west to edge east reaching the western slopes of the mountains by
morning. This should allow for clearing skies overnight with perhaps
only the far northwest mountains holding onto low clouds past
midnight. Given the passing upper trough and weakening jet should
see winds slowly diminish overnight but how fast remains in question
in regard to just how cold temps can go. This espcly important
across the east where the growing season has started and despite
light mixing and a rather wide temp/dewpoint spread the threat for
more of a freeze in outlying areas exists. Latest guidance also a
bit colder than previous but coverage of at or below freezing temps
remains iffy as expect mostly sheltered areas away from town to get
that cold. Thus will keep the going freeze watch in place for now
and allow the dayshift another look. Otherwise lows mainly low/mid
30s with a few 20s over the west where the growing season has not
officially started yet.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 430 AM EDT Friday...
Much quieter and warmer weather will evolve through this time
period. The upper low plauging the northeast U.S. will begin to
lift out quickly Saturday. Surface high pressure centered across
the Mid-South will slide east into the southeast U.S. This will
bring a warm, dry west surface flow into the area. 850mb
temperatures will rise quickly from around -6C early Saturday to
around +8C Sunday morning, continuing to surge to +13C by Monday
morning.
The next upstream system to bring any precipitation into the
area will not arrive until at least Tuesday afternoon as upper-
level ridging dominates the eastern U.S. first half of next week
and broad upper troughing dominates the western U.S. Thus...this
entire period will be dry.
As noted above, temperatures will be the main story for this
time frame. Saturday morning will bring freezing temperatures to
most areas west of the Blue Ridge and patchy freezing
temperatures to areas east of the Blue Ridge across the
Piedmont. Winds will remain high enough early Saturday in most
areas to prevent any widespread frost. By Sunday morning,
despite the increasing 850mb temps, decreasing winds and clear
skies will allow for greater frost potential. Patchy frost has
already been included in the grids across the Piedmont and a
Frost Advisory will most likely need with later forecast
packages.
Temperatures will start out at the beginning of the period 10-15
degrees below normal trending toward slightly above normal
levels by the end of the period.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 430 AM EDT Friday...
A fairly unsettled pattern will evolve during this period as a
baroclinic zone/frontal boundary sags southward into the Mid-
Atlantic region Wednesday, then oscillated back and forth
through the area as a series of weak short waves track from west
to east across the U.S. Instability is marginal, but enough at
times to include thunder, especially Tuesday evening and perhaps
again Wednesday afternoon across the Piedmont.
Temperatures will average above normal through most of the
period, although some cool down is evident late in the week as
the baroclinic boundary sags southward into the southeast
states and 850mb temps, hovering around +14C much of the period,
drop back into the single digits late in the week.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 715 AM EDT Friday...
Continued trend of MVFR to ocnl IFR ceilings over the far west
to mainly VFR over the east will prevail this morning with
gradual improving conditions this afternoon as moisture starts
to fade. Periodic reductions in vsby to MVFR or ocnl IFR will
also occur with passing mountain snow showers at KLWB/KBLF
through mid morning with perhaps a brief snow shower making it east
to KBCB. Outside of these upslope snow areas, VFR vsbys will be
the rule. However gusty west to northwest winds up to 35 kts
will affect all TAF sites, with gusts along the Blue Ridge and
Alleghany Mtns likely in the 50 kt range into early this
afternoon. This will lead to localized severe turbulence.
Wind gusts will slowly weaken to below 25-30 kts this evening
and decrease further overnight as high pressure builds in. Drier
air should also cause any leftover snow showers including lower
cigs across western terminals to improve to VFR overnight.
Medium confidence in ceilings, visibilities and winds
during the taf period.
Extended Aviation Discussion...
VFR conditions then become the rule through Tuesday. Some
potential for breezy gusty southwest winds ahead of a cold front
Tuesday afternoon. The next chance of rain with sub-VFR
conditions arrives in the central Appalachians on Tuesday night
and Wednesday as a cold front approaches.
&&
.CLIMATE...
As of 115 PM EDT Wednesday
Record cool maximum temperatures for April 7
Bluefield WV....28 in 2007
Danville VA.....41 in 1996
Lynchburg VA....36 in 1907
Roanoke VA......39 in 2007
Blacksburg VA...30 in 1982
Record cool maximum temperatures for April 8
Bluefield WV....35 in 1982
Danville VA.....43 in 1989
Lynchburg VA....38 in 1916
Roanoke VA......40 in 1982
Blacksburg VA...39 in 2003
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ007-009>014-
018>020-023-024-032>035-043>045.
High Wind Warning until 8 PM EDT this evening for VAZ015>017-
022.
Winter Weather Advisory until noon EDT today for VAZ015.
Freeze Watch from late tonight through Saturday morning for
VAZ022>024-032>035-043-045-046.
NC...Wind Advisory until 8 PM EDT this evening for NCZ003>006-019-
020.
High Wind Warning until 8 PM EDT this evening for NCZ001-002-
018.
Winter Weather Advisory until noon EDT today for NCZ001-018.
Freeze Watch from late tonight through Saturday morning for
NCZ003-004-019-020.
WV...Wind Advisory until 8 PM EDT this evening for WVZ042>044-507-
508.
Winter Weather Advisory until noon EDT today for WVZ508.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RAB
LONG TERM...AMS/RAB
AVIATION...AL/JH/KK
CLIMATE...AMSHazardous Weather Outlook National Weather Service Blacksburg VA 445 AM EDT Fri Apr 7 2017 WVZ508-080845- Western Greenbrier- 445 AM EDT Fri Apr 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015-080845- Ashe-Watauga-Grayson- 445 AM EDT Fri Apr 7 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ016-017-080845- Alleghany NC-Carroll-Floyd- 445 AM EDT Fri Apr 7 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-WVZ042>044-507-080845- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- 445 AM EDT Fri Apr 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-004-019-020-VAZ023-024-032>035-043-045-080845- Surry-Stokes-Wilkes-Yadkin-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Campbell- 445 AM EDT Fri Apr 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Freeze Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044-080845- Rockingham-Caswell-Pittsylvania- 445 AM EDT Fri Apr 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Patchy frost will be possible in outlying areas early Saturday and again late Saturday night into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ047-058-059-080845- Buckingham-Halifax-Charlotte- 445 AM EDT Fri Apr 7 2017 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Patchy frost will be possible in outlying areas early Saturday and again late Saturday night into early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ046-080845- Appomattox- 445 AM EDT Fri Apr 7 2017 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ022-080845- Roanoke- 445 AM EDT Fri Apr 7 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Freeze Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 AM EDT FRI APR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 N RUPERT 37.99N 80.67W
04/07/2017 M3.0 INCH GREENBRIER WV CO-OP OBSERVER
&&
EVENT NUMBER RNK1700572
JMORROWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 AM EDT FRI APR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM SNOW 5 NNE BLACKSBURG 37.30N 80.38W
04/07/2017 M0.5 INCH MONTGOMERY VA NWS EMPLOYEE
&&
EVENT NUMBER RNK1700573
JMORROWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 AM EDT FRI APR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 S BLACKSBURG 37.20N 80.41W
04/07/2017 M0.1 INCH MONTGOMERY VA NWS OFFICE
&&
EVENT NUMBER RNK1700574
JMORROWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 AM EDT FRI APR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW COPPER HILL 37.08N 80.13W
04/07/2017 M0.5 INCH FLOYD VA CO-OP OBSERVER
&&
EVENT NUMBER RNK1700575
JMORROWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 AM EDT FRI APR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NE PRINCETON 37.38N 81.08W
04/07/2017 M0.6 INCH MERCER WV CO-OP OBSERVER
&&
EVENT NUMBER RNK1700576
JMORROWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 AM EDT FRI APR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BURKES GARDEN 37.10N 81.35W
04/07/2017 M0.8 INCH TAZEWELL VA CO-OP OBSERVER
&&
EVENT NUMBER RNK1700577
JMORROWThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695453.